Ohio, 2007

Hail and Damaging Winds in Ohio, July 15, 2007

July 15, 2007 · NWS ILN · 10 events in 5 counties and zones

Severe thunderstorms developed over southern Ohio ahead of a cold front during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed over southern Ohio ahead of a cold front during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 15, 9:50 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 15, 9:50 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1050 AM EDT SUN JUL 15 2007

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE SLOWLY SOUTH ACROSS THE AREA
TODAY...AND STALL OUT AND DISSIPATE ACROSS KENTUCKY TONIGHT.
ANOTHER FRONT WILL DROP SOUTH INTO THE REGION FOR MONDAY NIGHT
AND TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED ZONES TO REMOVE MORNING WORDING. WITH SCATTERED RADAR ECHOES
SHOWING A SLIGHT INCREASE IN INTENSITY AND WITH MODELS INDICATING
MODERATE INSTABILITY THIS AFTERNOON...KEPT CHANCE OF THUNDERSTORMS MOST
LOCATIONS. TEMPERATURE FORECAST ALSO LOOKS GOOD TOPPING OUT IN THE
LOW TO MID 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
FRONT IS EXPECTED TO STALL OUT AND DISSIPATE OVER KENTUCKY LATER
TONIGHT...ALLOWING FOR PARTIAL CLEARING ACROSS THE ILN CWA. SREF
AND GFS ENSEMBLE SOLUTIONS SEEMED REASONABLE FOR REMAINDER OF THIS
PERIOD. NAM SEEMED TO FIT THIS SCENARIO THROUGH ABOUT 00Z TUES
WITH THE GFS BECOMING THE BETTER FIT FOR MONDAY NIGHT INTO
TUESDAY. FOR TUESDAY NIGHT...A GFS/NAM BLEND SEEMED TO MATCH UP
WELL WITH THE SREF AND GFS ENSEMBLE SOLUTIONS. AS THE FRONT MOVES
INTO KY TONIGHT...EXPECT PRECIP TO COME TO AN END. FORECAST
SOLUTION JUST NOTED HAS OUR NEXT FRONT MOVING INTO THE NORTHERN
PART OF OUR AREA MONDAY NIGHT...AND THEN MOVING SLOWLY SOUTH INTO
THE FORECAST AREA ON TUESDAY. FRONT NOT EXPECTED TO MAKE MUCH
PROGRESS THROUGH TUESDAY NIGHT...SO HAVE KEPT CHANCE POPS ENTIRE
AREA DUE TO GENERAL UNCERTAINTY WITH FRONTAL POSITION.

USED MAV/MET MOS BLEND FOR TEMPS MOST PERIODS EXPECT WHERE GFS THE
FAVORED SOLUTION.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
GFS ENSEMBLE MEAN INDICATING MID LEVEL RIDGE SLOWLY BUILDING IN
FROM THE WEST THROUGH THE LATTER PART OF NEXT WEEK.
HOWEVER...ANOTHER SURFACE BOUNDARY IS FORECAST TO PUSH DOWN FROM
THE NORTH THROUGH FRIDAY. WITH MID LEVEL RIDGE TRYING TO BUILD
IN...NOT EXACTLY SURE HOW GREAT OF A CHANCE OF PCPN WE WILL HAVE
WITH THIS BOUNDARY. AS A RESULT...WILL JUST GO WITH A 20 POP FOR
FRIDAY INTO SATURDAY. GIVEN POTENTIAL FOR INCREASING
HEIGHTS...WILL ALSO TREND TEMP FORECAST A LITTLE WARMER THAN WHAT
IS SUGGESTED BY GUIDANCE AS WE HEAD INTO NEXT WEEKEND.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
WEAK COLD FRONT EXTNDG ACRS NRN 1/2 FCST AREA THIS MRNG SW INTO
CNTRL INDIANA/ILLINOIS. WDLY SCT -SHRA MOVING ACRS EASTERN INDIANA
AND WESTERN OHIO IN WEAK LO LVL CONV ZONE JUST AHEAD OF FRNTL BNDRY.
APPEARS THIS ACTIVITY WILL REMAIN SOUTH OF KDAY AND NORTH OF KCVG
AND KLUK OVER THE NEXT FEW HOURS. IF SCT PCPN CAN HOLD TOGETHER
THOUGH...IT WILL LIKELY AFFECT KILN BY 12Z OR SHORTLY THEREAFTER.
HAVE INTRODUCED A CB MENTION RIGHT FROM 12Z AS A RESULT.

COMBINATION OF POOLING LO LVL MOISTURE (EVIDENCED BY M60S DEWPTS)
AHEAD OF BNDRY AND 1000-1500 MLCAPES DVLPG BY ERLY AFTN AS A
RESULT OF DAYTIME HEATING WILL RESULT IN AN INCREASE IN CONVECTION
ACRS SRN 1/2 FCST AREA FOR AFTN/EVNG HOURS. CURRENT RUC ANALYSIS
INDCG LO LVL CONV AXIS SETTING UP ACRS SRN FCST AREA DURING AFTN
HOURS. HOWEVER...LACK OF SIGNIFICANT MID/UPR LVL FORCING SHOULD
KEEP TSTMS WDLY SCT. HAVE INSERTED CB MENTION FOR KCVG/KLUK/KILN
FOR DURATION OF THE AFTN AS BNDRY DROPS THRU SRN OH. WEAK SFC HI
PRES BUILDS IN BY LATE EVNG AS FRNTL BNDRY BECOMES INCREASINGLY
DIFFUSE NEAR OR JUST SOUTH OF THE OHIO RIVER. DECREASING CLOUDS
AND LGT WINDS WILL LIKELY PROMOTE SOME LOCALIZED BR DVLPMNT AFT
MIDNIGHT...PARTICULARLY IN ANY AREAS THAT RECEIVE PCPN LATER
TODAY. HAVE INSERTED MVFR VSBYS AT KCVG/KLUK/KILN AFT MIDNIGHT.
A FEW CI MAY AFFECT NORTHERN TERMINALS LATE TONIGHT AS A MID LVL
S/WV PASSES TO THE NORTH THRU THE GRT LKS...BUT HAVE LEFT SKIES
MSTLY CLR FOR THE TIME BEING AT KDAY/KCMH/KLCK.

OUTLOOK...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY
THROUGH WEDNESDAY NIGHT.

RYAN

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jul 15, 4:12 AM EST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
512 AM EDT SUN JUL 15 2007

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-161000-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING-
512 AM EDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-161000-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
512 AM EDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 15, 12:02 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
102 PM EDT SUN JUL 15 2007

KYZ091>093-OHZ070-077-078-151745-
BOONE KY-CAMPBELL KY-KENTON KY-CLERMONT OH-HAMILTON OH-BUTLER OH-
102 PM EDT SUN JUL 15 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BUTLER...HAMILTON...
WESTERN CLERMONT...NORTHERN KENTON...NORTHERN CAMPBELL AND
NORTHEASTERN BOONE COUNTIES THROUGH 145 PM EDT...

AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR GRANDVIEW...MOVING EAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...ROSS...
MACK NORTH...MACK SOUTH...DENT...CINCINNATI-NORTHERN KENTUCKY
INTERNATIONAL AIRPORT...BRIDGETOWN NORTH...COVEDALE...WHITE OAK
WEST...CONSTANCE...WHITE OAK...CHEVIOT AND NORTHGATE.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

The radar

The Cincinnati radar (KILN), 81 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 15, 12:15 PM EST to 12:22 PM EST
Where
Hamilton County, Delhi to Cincinnati
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.120, -84.680

Nickel sized hail also occurred with the strong winds.

Thunderstorm Wind, Hamilton

When
July 15, 12:35 PM EST to 12:39 PM EST
Where
Hamilton County, Newtown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.120, -84.350

Trees were uprooted, and large limbs were downed.

Thunderstorm Wind, Clermont

When
July 15, 12:50 PM EST to 12:58 PM EST
Where
Clermont County, Amelia to Batavia
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.030, -84.220

Numerous trees and power lines were knocked down.

Thunderstorm Wind, Adams

When
July 15, 2:00 PM EST to 2:04 PM EST
Where
Adams County, Seaman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.930, -83.570

Trees were knocked down.

Hail, Adams

When
July 15, 2:15 PM EST to 2:22 PM EST
Where
Adams County, Peebles
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
38.950, -83.400

Thunderstorm Wind, Adams

When
July 15, 2:15 PM EST to 2:20 PM EST
Where
Adams County, 3 mi NW of Mineral Spgs
Measured
78 kt (90 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
38.911, -83.459

Several campers were damaged at the campground at Mineral Springs Lake. Numerous large trees were uprooted and snapped along a three quarter mile path. The damage was consistent with straight-line winds estimated at 80 to 90 mph.

Hail, Pike

When
July 15, 2:26 PM EST to 2:32 PM EST
Where
Pike County, Waverly
Measured
1 in hail
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
39.130, -82.970

A tree was knocked down as well.

Hail, Scioto

When
July 15, 2:26 PM EST to 2:30 PM EST
Where
Scioto County, Rarden
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.920, -83.230

Thunderstorm Wind, Adams

When
July 15, 3:00 PM EST to 3:04 PM EST
Where
Adams County, 8 mi E of West Union
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.800, -83.382

Trees were knocked down along Bethany Ridge Road.

Thunderstorm Wind, Scioto

When
July 15, 3:15 PM EST to 3:19 PM EST
Where
Scioto County, Wheelersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.730, -82.830

A few trees were downed throughout Porter Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47549, 47551, 47552, 47553, 47554, 47560, 47561, 47563, 47564, 47565.